News  |  Journals  |  Conferences  |  Blogs  |  Articles  |  Forums  |  Twitter   
 

 Headlines:

 
 

Doctors Lounge - Gastroenterology Answers

"The information provided on www.doctorslounge.com is designed to support, not replace, the relationship that exists between a patient/site visitor and his/her physician."

Back to Gastroenterology Answers List

Forum Name: Gastroenterology Topics

Question: blood in my bowel movements


 tulip18 - Sat Sep 25, 2004 6:00 am

I started getting blood in my bowel movement a week and a half ago at first it was a bright red streak of blood with a layer of mucus and now its turned into a black part of the stool about an inch in size... ive been constapated too for a while... yesterday when i went to the bathroom there was no bright blood but there were tiny black spots all over the feces..... im not sure if this is serious or just something like a lesion... thank u very much for ur time....
 Carolyn Merritt, LPN - Sat Sep 25, 2004 3:05 pm

User avatar Dear Tulip18:
Seeing blood is one's stool can be very frightening and I can understand well your concern. One of the primary reasons for having blood in the stool is what you said you are experiencing and that is "constipation".

When the stool becomes hard and dry it ruptures small capillaries(blood vessels) when it passes through. Also, when one has frequent difficulty with constipation, the straining to make the stool pass can cause hemmorhoids to develp. Hemmorhoids are small blood vessels that protrude from the intestinal wall and are often found in the rectal area. When the hard stool passes by the hemmorhoid it scrapes the surface of the hemmorhoid causing it to bleed. What you then see is bright red blood in your stool. :shock: However, if the hemmorhoids, in fact, are way up in the intestine then the blood has time to mix with the stool and dry therefore causing a black tarry appearance to the blood. Whichever is the case, what is needed is to prevent the constipation.

The greatest cause of constipation is lack of fluids. We need to consume at least 2 quarts of fluid a day (more in the case of chronic constipation). That may seem like a lot but we can get the fluids in numerous ways, such as soup, jello, juices, popsicles etc. In addition you may need to take a stool softener to prevent the irritation of the bowel lining.

You did not state what your age is but as we get older it is recommended thave we have a colonoscopy or at least a sigmoidoscopy (examination of lower part of the bowel) to rule out further problems such as bowel cancer which tends to occur most often from middle age onward.

It would be a good idea to discuss your situation with your doctor. I would guess that the first thing your doctor will do is recommend a stool softener, more fluids and perhaps a laxative over at least one to two weeks period of time and then return to him/her if you are still having problems. Chronic constipation can be a precursor of more serious disorders so it is good idea to prevent constipation from developing in the first place.
Thank you for using The Doctor's Lounge
Regards,
Carolyn

 equiprincess - Sun May 15, 2005 4:50 pm

For the past few months I have been having pain during defication on the left side of my anus. Lately the pain has continued throughout the day. There has been bright red blood in my stool for at least a month. Do you know what's going on? I'm only 19 and none of my friends have had this happen to them
 Dr. Anthony Solomon - Sun May 15, 2005 6:25 pm

Without an ano-rectal examination, it is difficult to tell you what the condition is.

In the absence of an anal swelling which you have not reported, a common cause of anal pain associated with bleeding is a fissure-in-ano.
This is a tear in the anal mucosa usually caused by traumatic passage of large, hard stools.

Get examined by a rectal or GI surgeon for diagnosis and treatment.


Dr Anthony Solomon
MB BS DTM&H DIP.VEN FRSM
 equiprincess - Sun May 15, 2005 7:17 pm

I have also been experiencing stomach pain on my right side. It is a very sharp pain, like being stabbed with a knife, does that have anything to do with the blood in my feces?
 Dr. Anthony Solomon - Tue May 17, 2005 10:43 am

If the pain in your abdomen is caused by constipation, then there is a relationship.

Constipation produces hard stools which may tear the anal mucosa and cause fissures and bleeding. A gastrointestinal surgeon will provide the answers after examination.


Dr Anthony Solomon

|

Check a doctor's response to similar questions

 

advertisement.gif (61x7 -- 0 bytes)
 

Are you a Doctor, Pharmacist, PA or a Nurse?

Join the Doctors Lounge online medical community

  • Editorial activities: Publish, peer review, edit online articles.

  • Ask a Doctor Teams: Respond to patient questions and discuss challenging presentations with other members.

Doctors Lounge Membership Application

 
     

 advertisement.gif (61x7 -- 0 bytes)

 

 

Tools & Services: Follow DoctorsLounge on Twitter Follow us on Twitter | RSS News | Newsletter | Contact us

 
Copyright © 2001-2010
Doctors Lounge.
All rights reserved.

Medical Reference:
Diseases | Symptoms
Drugs | Labs | Procedures
Software | Tutorials

Advertising
Links | Humor
Forum Archive
CME Articles

Privacy Statement
Terms & Conditions
Editorial Board
About us | Email

We subscribe to the HONcode principles of the HON Foundation. Click to verify.We subscribe to the HONcode principles.
Verify here